Illinois, 2012

Hail in Illinois, March 15, 2012

March 15, 2012 · NWS PAH · 5 events in 4 counties and zones

An expansive and unseasonable air mass of warm, moist air overspread the region elevating surface dewpoint temperatures into the upper 50s and lowers 60s. The combination of this instability and an upper level area of low pressure set the stage for severe thunderstorms with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An expansive and unseasonable air mass of warm, moist air overspread the region elevating surface dewpoint temperatures into the upper 50s and lowers 60s. The combination of this instability and an upper level area of low pressure set the stage for severe thunderstorms with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 15, 5:17 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Mar 15, 5:17 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
617 PM CDT THU MAR 15 2012

.UPDATE...
UPDATED FOR THE 00Z TAF ISSUANCE.

&&

.DISCUSSION... /ISSUED 311 PM CDT THU MAR 15 2012/

ANOTHER MCV IN THE VICINITY OF LIVINGSTON COUNTY WILL CONTINUE TO
MOVE EAST OUT OF THE AREA BY 00Z. A LINE OF STRONG TO SEVERE
STORMS HAS DEVELOP ON AN OUTFLOW BOUNDARY FROM THIS MORNINGS
STORMS. SOME GUSTS UP TO 40 MPH CAN BE EXPECTED WITH THE
BOUNDARY...BUT THE SEVERE THREAT CONTINUES TO BE PULSY LARGE HAIL.
GIVEN HOW WORKED OVER THE AIRMASS IS OVER OUR AREA...WOULD BE
SURPRISED IF THE STORMS OVER CENTRAL MISSOURI SURVIVE DEEP INTO
OUR AREA. WILL HAVE TO WATCH THE WESTERN FOUR COUNTIES IN
SOUTHEAST MISSOURI...BUT THAT SHOULD BE IT.

SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 311 PM CDT THU MAR 15 2012

BEEN REAL BUSY WITH ACTIVE WEATHER TODAY...SO WILL BE BRIEF. THE
FORECAST THROUGH SATURDAY NIGHT IS BASICALLY THE SAME...WARM AND
HUMID WITH DAILY CHANCES OF THUNDERSTORMS OVER AT LEAST SOME
PORTION OF THE FORECAST AREA.

ANYTHING THAT MAKES IT INTO THE WEST SHOULD DIE OFF QUICKLY WITH
EASTWARD PROGRESS AND LOSS OF HEATING THIS EVENING. SEE LITTLE
TANGIBLE REASON FOR CONVECTIVE DEVELOPMENT LATER TONIGHT...SO
TRENDED QUICKLY DOWN TO LOW CHANCE POPS BEHIND THE MCV THIS
EVENING.

COULD SEE DIURNAL DEVELOPMENT BY EARLY AFTERNOON FRIDAY...MAINLY
IN THE SOUTHEAST...SO RAMPED CHANCE POPS BACK UP A BIT THEN. WILL
SEE A LULL WITH ONLY SLIGHT POPS FOR MUCH OF FRIDAY NIGHT...BUT
THE MODELS ARE INDICATING SOME DEVELOPMENT TOWARD 12Z SATURDAY
MAINLY IN THE NORTHEAST HALF OF THE AREA. BACK TO DIURNAL CHANCES
SATURDAY AFTERNOON...AND THEN IT SEEMS THAT THE RIDGE MAY FINALLY
DRY US OUT SATURDAY NIGHT.

LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 311 PM CDT THU MAR 15 2012

PATTERN OF RIDGE OVER THE EASTERN U.S. AND A TROUGH OVER THE WEST
WILL CONTINUE UNTIL WEDNESDAY. AFTER THAT THE TROUGH OVER THE WEST
LIFTS AND WEAKENS AS IT MOVES TOWARD THE GREAT LAKES. THE MAIN
CORRIDOR OF PRECIPITATION WILL BE OVER THE PLAINS MONDAY AND TUESDAY
AND SHOULD START REACHING AT LEAST OUR WESTERN SECTIONS BY
WEDNESDAY. EXPECT MORE WIDESPREAD THUNDERSTORMS BY THURSDAY AS THE
SYSTEM LIFTS AND THE RIDGE OVER THE EAST BREAKS DOWN.

WENT WITH TEMPERATURES CLOSER TO MEX VALUES AS THE BLENDED APPROACH
LOWERS THEM TOO FAST. ALSO RAISED DEW POINTS BASED UPON CONTINUED
SOUTHERLY FLOW AND MOS GOING TOO CLOSE TO CLIMATOLOGY THAT FAR OUT.

&&

.AVIATION...
CONVECTION SHOULD BE OVER FOR THE TAF SITES...AT LEAST FOR THE TIME
BEING. MAY SEE WIDELY SCATTERED DIURNAL TSRA AFTER 16Z FRIDAY SO
INCLUDED CB AT ALL SITES. WINDS WILL REMAIN OUT OF THE SOUTH
SOUTHWEST AOB 10 KTS. OTHERWISE THE FORECAST WILL BE VFR THROUGH
THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM...JP
LONG TERM....JP
Hazardous weather outlook, Mar 15, 5:32 PM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
632 PM CDT THU MAR 15 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-162345-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
632 PM CDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE QUAD
STATE REGION TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED DAILY THROUGH SUNDAY. AT THIS
TIME...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HOWEVER...DUE TO
THE VERY MOIST AND UNSTABLE AIR MASS IN PLACE...ISOLATED STRONG
TO SEVERE STORMS CANNOT BE RULED OUT...ESPECIALLY DURING THE HEAT
OF THE AFTERNOONS AND EARLY EVENINGS. IN ADDITION... LOCALLY HEAVY
RAINFALL WILL LIKELY ACCOMPANY ANY STORMS THAT DO FORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JP

In the hours before

Local storm report, Mar 15, 7:59 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
859 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     FLASH FLOOD      PATTON JUNCTION         37.46N 90.03W
03/15/2012                   BOLLINGER          MO   LAW ENFORCEMENT

            AREAS OF HWY 72 AND 51 ARE REPORTED UNDER WATER

&&

JAYSONW

The radar

The Paducah radar (KPAH), 57 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Johnson

When
March 15, 9:00 PM CST
Where
Johnson County, 0.69 mi N of Goreville
Measured
1.25 in hail
Reported by
Public
Coordinates
37.560, -88.970

Hail, Williamson

When
March 15, 9:00 PM CST
Where
Williamson County, 0.69 mi N of Freeman Spur
Measured
1 in hail
Reported by
Public
Coordinates
37.860, -89.000

Hail, Franklin

When
March 15, 9:03 PM CST
Where
Franklin County, 0.55 mi W of West Frankfort
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.900, -88.930

Hail, Williamson

When
March 15, 9:23 PM CST
Where
Williamson County, 0.69 mi N of Freeman Spur
Measured
1 in hail
Reported by
Public
Coordinates
37.860, -89.000

Hail, Gallatin

When
March 15, 10:07 PM CST
Where
Gallatin County, 1.09 mi E of Cottonwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.880, -88.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374063, 374064, 374065, 374066, 374067.